Ask a doctor

Am I Experiencing the Restylane Tyndall Effect? (photo)

I had restylane injected under my eyes to address dark circles and slight hollowness. It has been about two weeks now and my eyes appear worse than when I first did them. In natural light it's the worst! I look like a 45 year old woman and im 32. The area that separates the top of the cheekbone and the the very lower lid now has a thick greyish line/ridge that does not feel deep to the touch, but looks horrible in overhead lights and natural light. Is this the tyndall effect? What can I do?

Doctor Answers (6)

Under eye filler (Restylane or Juvederm) can be deceivingly difficult to do well. Tyndall effect is a risk.

+3

I've seen several patients with too much under eye filler placed, leading to a visible gray/blue thickness in the lower lid/upper cheek area, when a natural shape would still maintain some concavity. The growing popularity of this procedure is leading some providers and some patients to rush ahead too fast to "correct" an anatomically complex area. I would advise having the filler dissolved and then perhaps pursuing the treatment again but in a more step-wise approach, being willing to spend a little more money and time but for a better natural looking outcome.


New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Yes, This is the Tyndall Effect After Restylane

+2

Unfortunately, this is a fairly classic example of the Tyndall effect.  The good news is that it is reversible with hyaluronidase (an enzyme that breaks down the hyaluronic acid).  In my opinion, hyaluronic acid fillers (HA) are really over-utilized and/or overdone in the infra-orbital location.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 33 reviews

Restylane and discoloration

+1

Based on the photo's you've provided, it looks like it could be product. I would follow up with your provider to have them assess the area and help determine if it needs removal with hyaluronidase. If the product is placed too superficially, it can take on that bluish hue, or have the tyndall effect.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 139 reviews

You might also like...

Dark circles under the eyes after filler injection

+1

looks like a tyndall effect. I would seek advice from the physician who did the injections and have the material completely dissolved.

Misbah Khan, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

Tyndall effect

+1

The Tyndall effect is a light reflection off of the product that is superficially placed under the skin.  The only way to get rid of it is by dissolving the product.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Tyndall effect from Restylane

+1

The Tyndall effect is definitely not as common with Restylane as with Juvederm as the compounds are different colors and Juvederm has much more of a tendency to look bluish and translucent under light. However, Restylane can do this too if it's injected too shallow and if the gradation between the cheeks and undereye hollows isn't followed closely. With all the being said, yes, you have the Tyndall effect occurring. I'd recommend that you have some hyaluronidase injected to break down some of the more surface HA filler in there and that should help.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.